Missouri, 2016

Hail in Missouri, July 7, 2016

July 7, 2016 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance interacting with a stalled boundary produced nocturnal thunderstorms with one report of hail and also gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance interacting with a stalled boundary produced nocturnal thunderstorms with one report of hail and also gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 5:26 AM CST, 49 minutes earlier.

Area forecast discussion, Jul 7, 5:26 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
626 AM CDT THU JUL 7 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CDT Thu Jul 7 2016

Active mid-summer pattern continues zonal flow aloft.  Numerous
waves embedded in the flow including the strongest low now over
southern Saskatchewan.  Albeit weaker, the next wave of interest for
our forecast area is currently over eastern Nebraska.  At the
surface, weak trough is now crossing Iowa.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CDT Thu Jul 7 2016

Forecast focus in the short term is thunderstorm chances.

Thunderstorms currently moving into central Iowa are expected to
be in a weakening phase as they approach east central portions of
the state where the atmosphere is more stable. Short range models
vary considerably in the handling of this system, with several
picking up on the moisture axis extending into east-central Iowa
and maintaining the convection into the eastern part of the state.
Radar trend does currently suggest weakening in central Iowa and
expect this trend to continue as it approaches east central IA.

This afternoon and evening:  With ample moisture in place, the main
question is how much clearing will occur today to assist
destabilization ahead of the front. Expect remnants of convection
through midday, but then rapid recovery with sun this afternoon.
Thunderstorms are expected to redevelop in the afternoon with
potential for severe storms as adequate shear and instability exist
to support damaging wind. Tornadoes cannot be ruled out due to to
numerous boundaries in the area and optimal storm timing.

While storms are expected to be progressive today, cannot rule out
a flash flood threat if storms affect areas that already
received heavy rain in the last 36 hours.

Main cold front will sweep through the state tonight to finally
bring a break from storm chances as we head into the weekend.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 240 AM CDT Thu Jul 7 2016

Forecast focus on dry weather through the weekend then thunderstorm
chances return by early next week.

Friday through Sunday: Rather pleasant with a northwest flow aloft
and high pressure at the surface. This will bring dry weather along
with tolerable temperatures and humidity. Highs should push into the
upper 70s and 80s with dewpoints in the upper 50s to mid 60s. Lows
will be dipping into the lower to mid 60s.

Monday through Wednesday:  Deep trough dives into the northern
Rockies and then lifts northeast into Saskatchewan. This sets up a
southwest flow aloft pulling increasing heat and humidity into the
cwa. There will be chances for thunderstorms each day but timing
individual disturbances and associated mcs activity is difficult
this far out. Basically, the grids will have chance pops until we
get a better idea of the timing. Eventually a cold front arrives but
not until late in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 623 AM CDT Thu Jul 7 2016

Areas of IFR fog and cigs will continue to spread along the
Mississippi valley this morning and are expected to affect TAF
sites until the thunderstorms arrive later this morning. An
initial round of thunderstorms will affect BRL and MLI this
morning, while a large area of stratiform rain with embedded
thunder will affect CID and DBQ. Another round of storms is
expected to develop toward this evening.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...Haase
AVIATION...DMD
Hazardous weather outlook, Jul 7, 2:43 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 AM CDT THU JUL 7 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
343 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

REGARDING THE FOG...AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN
IOWA AND NORTHWEST ILLINOIS THROUGH SUNRISE...CAUSING HAZARDOUS
TRAVEL CONDITIONS. FOG IS EXPECTED TO DISSIPATE BY MID MORNING.

REGARDING THE THUNDERSTORMS...AN AREA OF THUNDERSTORMS OVER
CENTRAL IOWA THIS MORNING WILL CONTINUE TO WEAKEN AS IT MOVES
INTO EASTERN IOWA AND NORTHWEST ILLINOIS. LATER TODAY AND THROUGH
TONIGHT...ADDITIONAL MULTICELL THUNDERSTORMS ARE EXPECTED TO
DEVELOP. THERE IS AN ENHANCED RISK FOR THESE NEXT ROUNDS OF
THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY LATE THIS AFTERNOON
THROUGH THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
AND FREQUENT LIGHTNING. SECONDARY THREATS ARE LARGE HAIL...
TORNADOES...AND FLASH FLOODING.

REGARDING THE FLOODING...THE WAPSIPINICON RIVER NEAR DEWITT IS
NEARING FLOOD STAGE. PLEASE SEE THE LATEST FLOOD STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
EACH DAY BUT IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR STORMS
TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 7, 3:27 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT THU JUL 7 2016

IAC019-055-061-105-113-071030-
DUBUQUE-JONES-BUCHANAN-LINN-DELAWARE-
427 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL TRACK FROM INDEPENDENCE
TO DUBUQUE...

AT 421 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ACROSS
BUCHANAN COUNTY FROM NEAR STANLEY TO WALKER...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...DYERSVILLE...MONTICELLO...EDGEWOOD...WINTHROP...
EARLVILLE...COGGON...HOPKINTON...QUASQUETON...LAMONT...DELHI...
NEW VIENNA...COLESBURG...WORTHINGTON...RYAN...GREELEY...LUXEMBURG...
AURORA...PRAIRIEBURG AND DUNDEE.

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. THOSE
OUTDOORS OR CAMPING SHOULD SEEK SAFE SHELTER UNTIL THE STORMS PASS.

LAT...LON 4224 9102 4226 9177 4264 9179 4265 9104
TIME...MOT...LOC 0926Z 268DEG 33KT 4312 9167 4222 9166

DMD
Special weather statement, Jul 7, 4:11 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT THU JUL 7 2016

IAZ078-088-089-099-ILZ024>026-034-035-MOZ010-071215-
LOUISA-HENRY IA-DES MOINES-LEE-MERCER-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...WAPELLO...MOUNT PLEASANT...BURLINGTON...
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
KAHOKA
511 AM CDT THU JUL 7 2016

PATCHES OF DENSE FOG WILL COMPLICATE TRAVEL THIS MORNING.
VISIBILITY WILL BE REDUCED TO LESS THAN A QUARTER MILE IN SPOTS.
IF YOU ARE DRIVING...SLOW DOWN AND BE PREPARED FOR SUDDEN CHANGES
IN VISIBILITY. THE FOG IS EXPECTED TO LIFT BY MID MORNING.
Special weather statement, Jul 7, 4:53 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CDT THU JUL 7 2016

IAC101-107-183-071145-
JEFFERSON-KEOKUK-WASHINGTON-
553 AM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEAST IOWA...

AT 551 AM CDT...A STRONG THUNDERSTORM WAS NEAR OTTUMWA...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEDRICK...BRIGHTON...RICHLAND...PACKWOOD...HARPER...MARTINSBURG...
PLEASANT PLAIN...ABINGDON...OLLIE...LAKE DARLING STATE PARK...
TALLEYRAND...PEKIN...LINBY...LANCASTER AND RUBIO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4139 9201 4116 9182 4102 9218 4116 9218
      4116 9239
TIME...MOT...LOC 1051Z 237DEG 37KT 4107 9235

HAASE
Special weather statement, Jul 7, 6:04 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 AM CDT THU JUL 7 2016

ILC067-071-131-161-187-IAC031-057-087-101-103-111-115-139-183-071300-
WARREN-HANCOCK-HENDERSON-ROCK
ISLAND-MERCER-HENRY-JEFFERSON-JOHNSON-LEE-LOUISA-WASHINGTON-DES
MOINES-CEDAR-MUSCATINE-
704 AM CDT THU JUL 7 2016

...STRONG THUNDERSTORM MOVING TOWARD WINDFIELD AND WAPELLO...

AT 702 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WASHINGTON TO NEAR FORT MADISON...AND MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
IOWA CITY...BURLINGTON...MUSCATINE...FORT MADISON...MOUNT PLEASANT...
WASHINGTON...ALEDO...WEST BRANCH...WAPELLO...COLUMBUS JUNCTION...
OQUAWKA...NAUVOO...WEST LIBERTY...WEST BURLINGTON...WILTON...
KALONA...NEW LONDON...MEDIAPOLIS...LONE TREE AND WINFIELD.

WIND GUSTS NEAR 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM.  LIGHTNING CAN STRIKE 15 MILES AWAY FROM
A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FOR
WEST CENTRAL ILLINOIS...AND SOUTHEASTERN IOWA.

LAT...LON 4129 9195 4133 9195 4186 9126 4170 9111
      4156 9102 4153 9091 4146 9088 4096 9059
      4050 9143
TIME...MOT...LOC 1202Z 229DEG 37KT 4135 9169 4062 9140

DMD
Special weather statement, Jul 7, 6:07 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT THU JUL 7 2016

IAC177-MOC045-199-071300-
VAN BUREN-CLARK-SCOTLAND-
707 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...

AT 706 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CANTRIL TO NEAR RUTLEDGE...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KAHOKA...KEOSAUQUA...WARSAW...WAYLAND...BONAPARTE...WYACONDA...
CANTRIL...ALEXANDRIA...RUTLEDGE...LURAY...SOUTH GORIN...GRANGER...
ST. FRANCISVILLE...BENTONSPORT/VERNON...WINCHESTER...FARMINGTON...
REVERE...ARBELA...MOUNT STERLING AND AZEN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4026 9195 4030 9195 4030 9212 4067 9214
      4089 9172 4060 9172 4058 9169 4055 9168
      4054 9162 4051 9162 4046 9157 4046 9152
      4041 9152 4040 9149 4038 9148 4037 9146
      4038 9142 4034 9147 4025 9149
TIME...MOT...LOC 1206Z 238DEG 41KT 4063 9207 4029 9206

DMD

The radar

The Quad Cities radar (KDVN), 190 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotland

When
July 7, 6:15 AM CST
Where
Scotland County, 3.82 mi SE of Show Me Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -92.170

Trained spotter also reported wind gusts to around 40 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653936.